NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Mar 17, 11:13 AM MST, 1 hour 26 minutes earlier. Its key messages:
Area forecast discussion, Mar 17, 11:13 AM MST, 1 hour 26 minutes before
Area Forecast Discussion
National Weather Service Denver/Boulder CO
1213 PM MDT Mon Mar 17 2025
.KEY MESSAGES...
- Warm and dry today with Red Flag Warnings for all of the plains,
Park County and the southern foothills.
- A winter storm will bring snow to the mountains beginning
Tuesday, with snow likely (50-80%) for the lower elevations
Tuesday night.
&&
.UPDATE...
Issued at 1211 PM MDT Mon Mar 17 2025
Southwesterly winds are in place over most of the CWA at this
time. There are some gusts up to 60 mph in the foothills, with
gusts as high a 40 mph over the plains. These are expected to
continue through the afternoon, then decrease after sunset. The Red
Warning will remain in effect as humidities are quite low and
wind speeds are strong enough to meet criteria.
There is not a lot to fix with the GFE grids this update, just minor
alterations of dew point, sky cover, winds and temperature grids
based on current conditions.
&&
.SHORT TERM /Through Tonight/...
Issued at 436 AM MDT Mon Mar 17 2025
The howling sounds of gusty mountain wave enhanced winds have done a
good job of keeping this midnight crew alert tonight. Just up the
hill at the Table Mesa Lab, winds peaked at just above 80 mph within
the past hour or so as the mountain wave reamplified. The next few
hours are expected to see the strongest winds as cross-sections show
the wave retreat back up the foothills through the morning. There
may be some gusts between 50-65 mph that push into the lower
foothills before the wave begins to retreat around 10/11 AM. At this
time, relative humidities are already teetering on Red Flag
Criteria, so we will continue to monitor to see if the Red Flag
warning needs to be moved up by a few hours this morning across
the southern foothills and adjacent plains. Even after the wave
breaks down, downsloping winds will continue through the day and
more uniform west winds spread across the plains, where gusts
between 25-40 mph are expected. Temperatures are expected to warm
into the 70s across the plains and with the downsloping, we have
a good shot at tying our current record high temperature at DIA
that currently stands at 76 degrees. With the strong winds and dry
conditions in place, widespread critical fire weather conditions
are expected across the southern foothills, South Park, and all of
the plains. A Red Flag Warning is in effect from 11 AM to 7 PM as
low relative humidities and windy conditions will bring a higher
threat of wildfire spread.
Overnight, a southwesterly jet will move into Colorado ahead of our
next approaching storm system. Skies will clear across the plains
and then clouds will move over the high country as the southwesterly
flow brings in Pacific moisture. Temperatures will be in the 30s
across the plains, teens and 20s for the high country.
&&
.LONG TERM /Tuesday through Sunday/...
Issued at 436 AM MDT Mon Mar 17 2025
Just minor trends for the Tuesday system. There's continued slowing,
just another hour or two. The GFS is still a little faster but again
the difference is only an hour or two. It is looking like the cold
front for the plains will come in the mid to late afternoon, with
the precipitation trailing it. Temperatures support rain for the
first couple of hours below 6000 feet. There's also a slight trend
towards a little westerly component to the wind early on and
resulting lighter QPF. There's still some threat of a few inches of
snow along with strong winds for areas south and southeast of
Denver, with the models trying to extend that into east central
Colorado where the developing snow band on the back side of the low
begins. Some of the models have QPF bullseyes between Limon and
Goodland that we think are overdone, but the idea of some light snow
out there and maybe enough to cause some travel impacts is
reasonable. We blended NBM/MOS wind guidance which gets close to
high wind criteria Tuesday night in east central Colorado. For
Denver, this still looks like a quick shot of rain changing to snow
in the evening with just a little accumulation, with the quick
temperature drop late in the day and the wind maybe the bigger story.
For the mountains, there could be heavy snow in some spots, but this
is looking more like an advisory level event. The QG forcing passes
quickly, but there will be a longer period of orographic snow in an
unstable environment. The direction changes from southwest Tuesday
morning to northwest Tuesday afternoon and evening, with lighter
snow after that. The most favored spots in the northern mountains
could get more than a foot of snow, but those are mostly backcountry
areas.
By Wednesday, there will be significant drying, though there could
still be some light orographic snow in the morning and then some
weak instability showers over and near the mountains in the
afternoon. It will remain windy, but less than Tuesday night.
Not much change to the rest of the forecast, with warmth under the
ridge and then another quick trough that's less vigorous than the
current one. The weaker wave for the weekend is looking even weaker,
but it still looks like there should be a brief chance for showers.
Some models have a 5 or 10 degree temperature drop for Saturday
afternoon, while others only have slight cooling for Saturday night
and Sunday.
&&
.AVIATION /18Z TAFS through 18Z Tuesday/...
Issued at 1210 PM MDT Mon Mar 17 2025
Decent southwesterly winds can be expected at DIA through the
afternoon hours. Gusts to 35 knots are possible. Winds will be a
mix of southwesterlies and normal drainage patterns by around 04Z
this evening. Speeds will be in the 10-15 knot range overnight.
There will be no ceiling issues.
&&
.FIRE WEATHER...
Issued at 436 AM MDT Mon Mar 17 2025
A Red Flag Warning is in effect from 11 AM to 7 PM today, and was
expanded to now include all of the lower elevations, southern
foothills, and South Park. The winds will be strongest over the
western plains that are closest to the foothills and Palmer
Divide, but there is increased confidence that gusts between 25
to 35 mph will also develop over the northern corner of the state
too. With a mountain wave in place this morning, we are seeing
downslope winds cause areas of lower relative humidities to near
critical levels, so we will continue to monitor to see if the Red
Flag Warning in these locations will need to be moved up to an
earlier time, but with it being very localized at this time, have
left the 11 AM start time in place.
Models are slower with the timing of the cold front on Tuesday, so
near critical conditions are expected again on the plains along
and south of I-70. The mountains will have snow spreading from
north to south, and then rain will spread across the plains from
northwest to southwest in the late afternoon and early evening
hours, changing to snow in most areas in the evening before it
ends.
It will still be windy Wednesday, but humidities will be a bit
higher. Thursday will be drier and warmer with lighter winds,
though it will still be breezy in the mountains. Another weather
system will bring cooler temperatures and windy conditions on
Friday, with a chance of showers, and a weaker system is expected
over the weekend to keep it breezy. Near critical fire weather
conditions are possible at lower elevations each afternoon, with
the greatest threat in South Park.
&&
.BOU WATCHES/WARNINGS/ADVISORIES...
Red Flag Warning until 7 PM MDT this evening for COZ214-216-
238>251.
&&
UPDATE.........RJK
SHORT TERM.....Bonner
LONG TERM......Gimmestad
AVIATION.......RJK
FIRE WEATHER...Bonner/Gimmestad
Hazardous weather outlook, Mar 17, 10:09 AM MST, 2 hours 30 minutes before
Hazardous Weather Outlook
National Weather Service Denver/Boulder CO
1109 AM MDT Mon Mar 17 2025
COZ030>051-181715-
Jackson County Below 9000 Feet-
West Jackson and West Grand Counties Above 9000 Feet-
Grand and Summit Counties Below 9000 Feet-
South and East Jackson/Larimer/North and Northeast Grand/
Northwest Boulder Counties Above 9000 Feet-
South and Southeast Grand/West Central and Southwest Boulder/
Gilpin/Clear Creek/Summit/North and West Park Counties Above
9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet-
Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear
Creek/Northeast Park Counties Below 9000 Feet-
Central and Southeast Park County-
Larimer County Below 6000 Feet/Northwest Weld County-
Boulder And Jefferson Counties Below 6000 Feet/West Broomfield
County-
North Douglas County Below 6000 Feet/Denver/West Adams and
Arapahoe Counties/East Broomfield County-
Elbert/Central and East Douglas Counties Above 6000 Feet-
Northeast Weld County-Central and South Weld County-Morgan County-
Central and East Adams and Arapahoe Counties-
North and Northeast Elbert County Below 6000 Feet/North Lincoln
County-
Southeast Elbert County Below 6000 Feet/South Lincoln County-
Logan County-Washington County-Sedgwick County-Phillips County-
1109 AM MDT Mon Mar 17 2025
This hazardous weather outlook is for northeast and north central
Colorado.
.DAY ONE...This Afternoon and Tonight
Warm, dry, and windy conditions will continue across the forecast
area today. Rad Flag warnings are in effect from 11 AM MDT this
morning through 7 PM MDT this evening for all of the plains, the
southern Front Range Foothills and South Park. Winds gusts will
get up to 60 mph this afternoon over the mountain ridging and
windiest foothills locations. Gusts up to 40 mph are possible over
the rest of the forecast area.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday
Another storm system will bring snow to the mountains by Tuesday
morning, with rain and snow spreading across the plains Tuesday
afternoon and changing to snow by evening. Strong winds gusting up
to 55 mph are also expected Tuesday night, and some travel
impacts from the snow and wind are likely over the mountain passes
and possible in the foothills near Denver, and in the areas just
south and southeast of Denver. While heavy snow is not expected on
the plains, a combination of light snow and blowing snow is
likely Tuesday evening.
Additional weather systems are expected to bring light to moderate
snow in the mountains and a chance of rain or snow at lower
elevations Thursday night into Friday and again over the weekend.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed today or tonight.